This site is intended for health professionals only

At the heart of general practice since 1960

Read the latest issue online

GPs buried under trusts' workload dump

NICE revises antidepressant guidance to warn of 'severe' withdrawal symptoms

NICE has revised its depression guidelines to warn of 'severe' and lengthy antidepressant withdrawal symptoms, having originally said such symptoms were 'mild'. 

The updated guidance on treating depression in adults now includes statements on withdrawal symptoms, clarifying that symptoms may be severe and last for months in some patients. 

This is a revision of the original guidance, which advised that symptoms are generally mild and self-limiting over the course of a week.

NICE delayed the release of the full guideline update in 2018 after the draft guideline came under scrutiny by doctors who said that the ‘flawed’ methodology and out-of-date evidence would ‘seriously impede’ patient care and choice.

A second consultation was launched last year to address concerns raised by mental health leaders before publication.

The update also follows a position statement released by the Royal College of Psychiatrists in May, which recommended that NICE guidelines should acknowledge the potential for severe withdrawal and provide evidence-based guidance for gradual withdrawal from antidepressants.

The updated recommendations say that patients should be advised to talk to their GP before coming off their antidepressants.

They also say that patients may experience symptoms such as restlessness, trouble sleeping and sweating if they miss a dose or suddenly stop their medication, and that although these symptoms are usually mild and self-limiting, they may last for months and be more severe in some patients.

Dr Paul Chrisp, director of the Centre for Guidelines at NICE, said: ‘We have amended the guideline to recognise the emerging evidence on the severity and duration of antidepressant withdrawal symptoms.

‘The updated recommendations are in line with the statement from the Royal College of Psychiatrists and were agreed by our independent committee.’

The full guideline update is still in progress, with a publication date to be confirmed.

Readers' comments (13)

  • Vinci Ho

    It is amazing how long it takes for NICE to come out with an updated and amended version of this guidance since these controversies arose last year( and still yet to publish this long overdue guidance ).
    It is kind of alluding that it was caught off guard completely in the first place and did not foresee and expect such a level of backlash from colleagues. Once again , another example in a professional establishment of having a blind spot keeping it out of touch with our frontline colleagues.
    One wonder how many more lessons NICE has to learn before it is introspective enough to change its ‘culture’ and mechanism of arriving at any new guidance?

    Unsuitable or offensive? Report this comment

  • Isn't this just scare-mongering?

    To quote NICE: "...there is
    a clear patient voice, as well as support groups, charities and organisations that have highlighted that adverse effects can be particularly
    severe and/or long-lasting ...
    While there is some published research showing that symptoms on and after stopping antidepressants can persist for several weeks and longer (Horowitz and Taylor, 2019; Fava et al 2018), there are limited high-quality data in this area."

    In other words a lobby group has successfully petitioned NICE to increase liability on GPs for side effects that are unusual. NICE has done what it always does and publish edicts on poor quality evidence which we will no doubt be measured against the next time a complaint comes in. NICE is past it's sell-by date and should be closed.

    Unsuitable or offensive? Report this comment

  • DrRubbishBin

    I don't come across 'severe withdrawal' in anything but a very small atypical and vocal minority of patients in clinical practice. I don't find this helpful. Pressure groups and online forums should not be informing NICE guidance. It's just the world we live in..those who shout loudest get their way. Opiates give 'severe withdrawal symptoms' - SSRIs commonly do not

    Unsuitable or offensive? Report this comment

  • Of course ssris have bad withdrawal symptoms, as is obvious from the fact that patients by and large dont successfully stop them. We now have around 10% of the adult population taking them, in most cases after their gp dishes out a prescription when patients present with adjustment disorder for which they dont actually work. Patients are rarely warned about the severe side effects and the difficulty coming off them. See anything by David Healy or Peter Goetsche on this subject. We should be ashamed of ourselves in my opinion.

    Unsuitable or offensive? Report this comment

  • DrRubbishBin

    keitflyer | Locum GP17 Oct 2019 4:45pm
    Do you actually prescribe these things? People stop these them all the time, often they just stop picking them up and don't even wean off. Given the number of people taking them it's frankly more surprising how little trouble they cause. Are you a GP?

    Unsuitable or offensive? Report this comment

  • David Banner

    Re DeadEndDr,

    Totally agree. We find huge numbers of patients who have stopped taking SSRIs contrary to advice without a jot of trouble. They rock up a year later depressed again looking for more. Compliance has always been poor with these drugs.
    The tiny vocal minority who bitterly complain of withdrawal issues are the usual suspects, often heartsinks who have side effects from paracetamol, pollute social media with their medical mishap nightmares, and should never have received an SSRI in the first place (though they’re often prescribed in desperation 30 minutes into a 10 minute consultation)

    Unsuitable or offensive? Report this comment

  • DrRubbishBin

    This comment has been deleted
    ..what did i say ??

    Unsuitable or offensive? Report this comment

  • “Nice” should be disbanded. As an arm of the nhs, and, by extension, of the government, their guidelines are fraught with conflicts of interest. Their “panels” are of questionable quality not least because they utilise “lay members” lol as well as other people such as pharmacists and quango academics. The medical colleges and specialist medical societies should come up with guidelines for their respective specialities as they see fit, as they do in other civilised and respected countries around the world. What’s happening with NICE is some governmental politburo with its own hidden agendas sets the pace for everyone and this lowers standards. In many instances guidelines become outdated and it may be months or years before the latest research manifests in useful new guidelines. No internationally respected scientific body utilises the “NICE guidelines” as a benchmark for anything. These “guidelines” are useful only for the uk government to pretend that they are some sort of gold standard (when they’re not) and in order to keep uk doctors on a leash. People should really start to wake up a little.

    Unsuitable or offensive? Report this comment

  • keitflyer | Locum GP17 Oct 2019 4:45pm
    i also have doubts as if this is a legit practicing GP

    Unsuitable or offensive? Report this comment

  • Phew. As a psychiatrist I saw this headline and felt pretty depressed myself. I agree wholeheartedly with most posters. Most people have no problems coming off SSRI antidepressants without any tapering at all. On higher doses or SNRIs tapering will significantly reduce the risks.
    I have only ever seen one person struggle to come off and he was psychologically addicted and a polysubstance user. He never actually tried to come off them just complained that he couldn’t.
    If antidepressant withdrawal was a real problem then drug and alcohol/ psych services would be over run with these patients. I can’t think of a single referral we ever had about this from primary care.
    This adds just more barriers to people seeking help for depression.

    Unsuitable or offensive? Report this comment

View results 10 results per page20 results per page

Have your say